Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

Healers, medics PLEASE help me diagnose this mystery.

(12 Posts)
Spidermama Tue 16-Dec-14 17:38:48

I had a knee op at the end of Sept which seemed to go well.

2 months later dry skin over the wound became cracked and weepy. I was given anti biotics (penicillin) and within 2 days my face and neck were very red, swollen and itchy. Docs eventually gave me short and strong course of steroids and anti histamines. This brought it down.

Two weeks on, last night BAM! Up it came again in the night even worse than before. I look like a monster. So red. So swollen. The red skin around my knee has spread and is still weepy.

The doc has given me exactly the same thing again. Steroids and anti histamines with some topical anti biotic cream for my knee.

The problem is, though this will probably bring down the rash, I think there's something going on like an underlying infection or something. I don't think anyone is addressing the real cause and I can't have this horrendous flare up just waiting to happen again. It's extremely uncomfortable and I don't want to leave the house looking like this.

Any ideas? I really do feel the two things are linked.

FabULouse Tue 16-Dec-14 19:02:35

Message deleted by MNHQ. Here's a link to our Talk Guidelines.

FabULouse Tue 16-Dec-14 23:11:51

Message deleted by MNHQ. Here's a link to our Talk Guidelines.

Spidermama Wed 17-Dec-14 17:19:03

Thanks for answering FabULouse.

I had a tibial plateau fracture in Sept of last year. Metalwork in. Taken out at the end of September this year. A lump formed above the knee. It got smaller when the wound over the knee (which is now about 6 by 5 inches and looks like exzema) oozed.

It certainly seemed like I had an allergic reaction to the penicillin but why - three weeks on - would I have the same extreme reaction again? When I haven't take pencillin. Is it because the steroids just buried it for a while but it came back?

What you say makes sense to me but the GP said the wound over the knee looks superficial and just on top of the skin. I think the oozing comes from within escpecially as the lump got smaller.

Spidermama Wed 17-Dec-14 20:16:41

FabU? Anyone?
I'm going to see the doc again tomorrow. Should I ask to be referred back to my knee surgeon? An allergist? A dermatologist?

I really need to know what's going on. It's very dramatic, debilitating and upsetting.

spottyblanket Wed 17-Dec-14 23:05:33

This may bear no relation to your reaction, but my face swelling (eyes, lips) & redness (like my face had been scalded) was due to a bacterial infection. Once I sorted out the infection I never had another episode like this.

FabULouse Thu 18-Dec-14 00:20:50

Message deleted by MNHQ. Here's a link to our Talk Guidelines.

Spidermama Thu 18-Dec-14 10:54:01

Thanks folks. Spotty how did you diagnose and get rid of the bacterial infection?

spottyblanket Fri 19-Dec-14 23:43:11

A blood test result showed infection and I was called in to gps to give a urine sample. I didn't as I put 2+2 together, figuring my tooth abscess was the cause and so went to the dentist. I'm afraid my cure was rather dramatic, I had all of my top teeth removed (long story, still had milk teeth, I'm 46...) and more abscesses were discovered during removal. After a whole distressing year of perpetual mysterious "allergy" I never had another episode after that day. My IBS vanished too from that point. This was nearly a year ago.

spottyblanket Fri 19-Dec-14 23:51:33

Also meant to say:
Spider, fabUlouse has excellent advice - full bloods plus swab from infected knee. Hope you sort it all out soon.

Spidermama Sun 21-Dec-14 00:03:57

Thanks Spotty. That's quite a story! I'm glad you're in good health a year on. It must have been a relief to know the cause although the treatment was pretty extreme!

I'm having bloods done on Tuesday. The X-ray of the knee op' site had no signs of infection.

At the moment I'm enjoying what feels like rude health but is really just the result of course number two of strong steroids. Today was my last day so I will now have to wait and see if there's another flare up.

I strongly suspect an abscess on my knee burst and is causing a bacterial infection. I'll have this Damoclean sword hanging above me over Christmas. I've got some emergency steroids in case I need to supress another reaction.

spottyblanket Sun 21-Dec-14 23:42:50

Wishing you all the best spider. I know how awful it can be having such reactions, but follow your intuition & one day you will get to the bottom of it.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now